Arizona, 2010

Dust Storm in Arizona, May 2, 2010

May 2, 2010 · NWS TWC · 1 event in 1 county or zone

An intense storm system passed through the Four Corners region on May 2. An increase in pressure gradients resulted in strong winds and areas of blowing dust across southeast Arizona.

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An intense storm system passed through the Four Corners region on May 2. An increase in pressure gradients resulted in strong winds and areas of blowing dust across southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 2, 8:56 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, May 2, 8:56 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
856 AM MST SUN MAY 2 2010

.SYNOPSIS...WINDY CONDITIONS WILL OCCUR TODAY AS A VIGOROUS LOW
PRESSURE SYSTEM MOVES ACROSS THE FOUR CORNERS REGION. THERE WILL
ALSO BE A CHANCE OF SHOWERS ESPECIALLY NEAR THE NEW MEXICO BORDER...
AS WELL AS A SLIGHT CHANCE OF SHOWERS FOR THE TUCSON METRO AREA LATE
THIS AFTERNOON AND EVENING. HIGH PRESSURE ALOFT WILL THEN PROVIDE
DRY CONDITIONS WITH ABOVE NORMAL DAYTIME TEMPERATURES DURING THE
UPCOMING WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A VORT LOBE THAT EXTENDS
FROM NORTHERN ARIZONA INTO IDAHO. THIS SYSTEM HAS ALREADY TRIGGERED
SHOWERS MAINLY OVER NORTHERN ARIZONA WITH SOME OF THESE SHOWERS
BRUSHING BY THE NORTHERN FRINGES OF MY FORECAST AREA...SPECIFICALLY
THE WHITE MOUNTAINS OF NORTHERN GREENLEE COUNTY. ALL OF THESE
SHOWERS ARE MOVING TO THE EAST OR EAST SOUTHEAST AND HEADED INTO
WEST CENTRAL NEW MEXICO.

VISIBLE SATELLITE IMAGERY SHOWS A CLOUD DECK AT AROUND 10K FEET THAT
EXTENDS FROM EXTREME NE PIMA COUNTY AND NE INTO THE WHITE MOUNTAINS
OF GREENLEE COUNTY WHERE CEILINGS ARE SIGNIFICANTLY LOWER...BUT ALSO
COVERING A LARGE PART OF NE ARIZONA AND NW NEW MEXICO.

NIGHT SHIFT INCREASED POPS FOR THIS AFTERNOON TO THE LIKELY CATEGORY
FOR THE WHITE MOUNTAINS WITH A SHARP GRADIENT AS YOU GO FARTHER TO
THE SOUTH AND WEST OF THE WHITE MOUNTAINS. IN FACT...FOR THE TUCSON
AREA THE POPS FOR TODAY ARE ONLY IN THE SINGLE DIGITS (TOO LOW TO
MENTION IN THE TEXT PRODUCTS)...AND ONLY A SLIGHT CHANCE FOR THIS
EVENING AS THE SYSTEM MOVES CLOSER TO MY FORECAST AREA. FOR NOW I
DON'T SEE ANY REASON TO MAKE ANY SIGNIFICANT CHANGES TO THE POP
FORECAST FOR THIS AFTERNOON. I WILL MAKE ADJUSTMENTS TO THE POP
FORECAST FOR THIS EVENING BASED ON THE 12Z MODEL DATA...BUT ALSO ON
THE SATELLITE AND RADAR TRENDS RIGHT BEFORE THE ISSUANCE OF THE
AFTERNOON FORECAST PACKAGE.

WINDS STILL ON TRACK FOR ADVISORY LEVEL WINDS FOR MOST OF MY
FORECAST AREA...AS WELL AS FIRE WEATHER CONCERNS DUE TO HIGH WINDS
AND LOW RH'S. SEE FIRE WEATHER SECTION BELOW FOR MORE DETAILS.

&&

.AVIATION...WEST OF KTUS...FEW-SCT CLOUDS AT OR ABOVE 10K FT AGL
THROUGH 03Z MONDAY. KTUS VICINITY EWD...SCT-BKN CLOUDS AT 9-12K FT
AGL THROUGH 18Z AND THEN SCT-BKN AT 6-9K FT AGL AFTER 18Z. ISOLD/SCT
-TSRA/-SHRA ESPECIALLY EAST OF A KSAD-KFHU LINE...MAINLY DURING THE
21Z-03Z PERIOD. SURFACE WINDS THROUGH 15Z...GENERALLY SWLY/WLY AT
5-15 KTS WITH GUSTS TO AROUND 20 KTS. AFTER 16Z...SURFACE WINDS WILL
BE ON THE INCREASE...WITH WLY/NWLY WINDS INCREASING TO 15-30 KTS AND
GUSTS TO BETWEEN 35-45 KTS. THE STRONGEST WINDS WILL BE EAST OF KTUS
IN GREENLEE...GRAHAM AND COCHISE COUNTIES. AREAS BLDU WITH LOCAL
VSBYS AT OR BELOW 1SM. CONDITIONS IMPROVING DURING THE 04Z-12Z
PERIOD MONDAY WITH DECREASING WIND AND CLOUDS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A DISTURBANCE WILL MOVE ACROSS THE REGION TODAY.
THIS WILL RESULT IN STRONG AND GUSTY WINDS ACROSS THE EASTERN
TWO-THIRDS OF SOUTHEAST ARIZONA. THE COMBINATION OF THESE STRONG
WINDS AND A DRY AIRMASS IN PLACE HAS RESULTED IN THE CONTINUATION OF
THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA BELOW 7000
FEET FROM 11 AM MST THIS MORNING THROUGH 8 PM MST THIS EVENING.
EXPECT SUSTAINED 20-FOOT WINDS OF 15 TO 30 MPH AND GUSTS TO BETWEEN
40-50 MPH...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS
TONIGHT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO BOTTOM OUT IN THE
10-15 PERCENT RANGE AT MOST VALLEY LOCATIONS.

THEREFORE...A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF FIRE
WEATHER ZONE 148 BELOW 7000 FEET (COCHISE...GRAHAM...SANTA CRUZ AND
EASTERN PIMA COUNTIES)...EASTERN PORTIONS OF FIRE WEATHER ZONE 147
(SOUTHEAST PINAL COUNTY AND THE TOHONO OODHAM NATION) AND EXTREME
SOUTHERN FIRE WEATHER ZONE 146 (GRAHAM COUNTY ALONG THE GILA RIVER
VALLEY).

DRY AND WARMER CONDITIONS ARE EXPECTED NEXT WEEK AS HIGH PRESSURE
ALOFT BUILDS ACROSS THE AREA.

&&

.PREV DISCUSSION...LATEST MODELS WERE ADVERTISING A LITTLE STRONGER
SYSTEM PASSING THROUGH THE FOUR CORNERS REGION TODAY AND INTO
SOUTHWESTERN NEW MEXICO BY MONDAY MORNING. THE BEST CHANCE OF
PRECIPITATION WILL BE IN THE WHITE MOUNTAINS...BUT AREAS FARTHER
WEST AND SOUTH WILL ALSO HAVE A CHANCE LATE THIS AFTERNOON AND THIS
EVENING. OTHERWISE...THE WIND WILL BE THE MAIN CONCERN AS THE SYSTEM
DROPS FARTHER SOUTHEAST TODAY. THE CURRENT WIND ADVISORY POSTED
EARLIER STILL LOOKED ON TRACK...BUT WILL EXPAND THE ADVISORY TO
INCLUDE EASTERN PIMA AND SOUTHEAST PINAL COUNTIES. AFTER
TODAY...HIGH PRESSURE ALOFT BUILDS OVER THE DESERT SOUTHWEST FOR A
WARMING TREND. EXPECT HIGH TEMPERATURES TO CLIMB TO ABOVE NORMAL
READINGS TUESDAY AND CONTINUE INTO THE WEEKEND. PLEASE REFER TO THE
ADDITIONAL SECTIONS BELOW FOR MORE DETAILS...ESPECIALLY THE FIRE
WEATHER SECTION AS A RED FLAG WARNING HAS BEEN POSTED FOR TODAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     RED FLAG WARNING IN EFFECT FROM 11 AM MST THROUGH 8 PM MST
      TODAY FOR ZONES 148...EXTREME SOUTHERN 146 AND CENTRAL AND
      EASTERN 147 BELOW 7000 FT.
     WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST TODAY FOR
      AZZ019-029-030>035 (ALL COUNTIES EXCEPT CENTRAL AND WESTERN
      PIMA).

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 2, 4:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
445 AM MST SUN MAY 2 2010

AZZ019-029-030-033>035-021800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
445 AM MST SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...A WIND ADVISORY IS IN EFFECT FROM 11 AM MST UNTIL 8 PM MST
SUNDAY...

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM MST UNTIL 8 PM MST
TODAY...

A DISTURBANCE WILL TRACK THROUGH NORTHEAST ARIZONA TODAY BRINGING
GUSTY WINDS TO THE AREA. EXPECT WEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 45 TO 50 MPH. IN ADDITION...THE STRONG WINDS
COMBINED WITH LOW MINIMUM RELATIVE HUMIDITIES WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS. FOR DETAILS REFER TO RFWTWC /
WWUS85 KTWC AND NPWTWC / WWUS75 KTWC.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ032-021800-
TOHONO OODHAM NATION-
445 AM MST SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM MST UNTIL 8 PM MST
TODAY...

A DISTURBANCE WILL TRACK THROUGH NORTHEAST ARIZONA TODAY BRINGING
GUSTY WINDS TO THE AREA. EXPECT WEST WINDS OF 25 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH. IN ADDITION...THE STRONG WINDS COMBINED
WITH LOW MINIMUM RELATIVE HUMIDITIES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS. FOR DETAILS REFER TO RFWTWC / WWUS85 KTWC.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southeast Pinal County

When
May 2, 10:00 AM MST to 5:00 PM MST
Where
Southeast Pinal County forecast zone
Deaths
0 direct, 1 indirect
Property damage
$30,000
Reported by
Broadcast Media

A fatal three car collision occurred on Interstate 10 in Pinal County near mile marker 214 and Picacho State Park. At approximately 12:45 PM MST, a semi-truck slowed down on the interstate due to limited visibility in blowing dust. A car following the semi-truck failed to slow down, and lost control as it attempted to avoid a collision with the semi. The car collided with a wall and the semi, before being struck by a third car. The driver of the second car died on scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Southeast Pinal County2010-05-0258FemaleVehicle/Towed TrailerIndirect

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220496.